F. G. DOUGLAS, M.D.; K. J. KAFILMOUT, M.B., Ch.B.; N. L. PATT, M.D.
Three of seven intravenous-drug addicts had radiological, pathological, and functional manifestations of pulmonary foreign body emboli and granulomas; three others had abnormal pulmonary function without clinical or radiological evidence of respiratory disease. In the seventh case there was necropsy evidence of foreign body granulomas in the lungs. The first six patients had reduced diffusing capacities, and the three with proved granulomas also had increased elastic recoil of lungs. Thus, the ultimate effect of foreign body embolism on lung function is reduction in diffusion and compliance, presumably caused by the extravascular, interstitial spread of granulomas. Although embolic and granulomatous foreign body disease has not been proved in three cases, their diminished diffusing capacities may be early evidence of its presence. Early detection may prevent progression to chronic respiratory disease.
F. G. DOUGLAS, K. J. KAFILMOUT, N. L. PATT. Foreign Particle Embolism in Drug Addicts: Respiratory Pathophysiology. Ann Intern Med. 1971;75:865–872. doi: 10.7326/0003-4819-75-6-865
Download citation file:
Published: Ann Intern Med. 1971;75(6):865-872.
Tobacco, Alcohol, and Other Substance Abuse.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use